By Chris Cook, PharmD, Ph.D.
In addition to the development or resistant strains, the overexposure to antibiotics has many other serious adverse effects and toxicities. Clostridium difficile (C. difficile) infection is one of the most obvious. Other complications include skin rash, antibiotic allergies and serious organ toxicities. Recently, vancomycin and piperacillin/tazobactam treatment was found to be associated with acute kidney injury, particularly when the antibiotic combination was in use for four or five days.
People getting medical care in a hospital or a long-term care facility are often immunocompromised due to their underlying illness and are more susceptible to additional infections, called healthcare-associated infections (HAIs). Antibiotic exposure causes a disruption of healthy microbes in the gut, which can lead to C. difficile infections, a common Healthcare associated infection (HAI). The points below are attributed to the Centers for Disease Control and Prevention’s website: Healthcare-associated Infections—Clostridium difficile.
- C. difficile is estimated to have caused almost half a million infections in the United States in 2011; 29,000 of those infected died within 30 days of the initial diagnosis.
- According to the CDC, reducing the alarming number of C. difficile colitis cases in U.S. hospitals is a national priority and the most effective way to avert these infections within the hospital is reducing antibiotic exposure.
- Numerous studies indicate that C. difficile has become the most common microbial cause of healthcare-associated infections in U.S. hospitals and costs up to $4.8 billion each year in excess health care costs for acute care facilities alone, according to the CDC.
- A recent CDC study found that 1 out of every 5 patients with a healthcare-associated C. difficile infection experienced a recurrence of the infection and 1 out of every 11 patients aged 65 or older with a healthcare-associated C. difficile infection died within 30 days of diagnosis.
- Approximately two-thirds of the C. difficile infections were found to be associated with an inpatient stay in a health care facility
- In another CDC conducted study, a 30% decrease in the use of antibiotics linked to C. difficile infections in hospitals could reduce the deadly infections by more than 25 percent in hospitalized and recently discharged patients.
Ref.: https:// www.cdc.gov/hai/organisms/cdiff/cdiff_infect.html
Opinions expressed in this article are not necessarily those of bioMérieux, Inc.
Christopher Cook, PharmD, Ph.D.
Christopher Cook has over 20 years’ experience in pharmacy practice ranging from academia to clinical practitioner and outcomes researcher. Dr. Cook is currently the Senior Director, Antimicrobial Stewardship Customer Support at bioMérieux, Inc.. He also serves on the National Quality Forum Patient Safety Committee. Prior to joining bioMerieux, Dr. Cook served as a Clinical Professor at the University Of Georgia College Of Pharmacy.